Thunderstorm Wind, Ellis
- When
- September 9, 7:00 PM CST
- Where
- Ellis County, 3.02 mi WSW of Hays
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.850, -99.370
Winds were estimated to be 70 MPH.
An upper level s/wv trough moving out of the Rockies provided the necessary lift of an already unstable atmosphere to produce thunderstorms during the evening. These storms produced mainly high wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level s/wv trough moving out of the Rockies provided the necessary lift of an already unstable atmosphere to produce thunderstorms during the evening. These storms produced mainly high wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 9, 6:03 PM CST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 703 PM CDT TUE SEP 9 2014 ...UPDATED FOR AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 204 PM CDT TUE SEP 9 2014 LATEST RAP 400MB POTENTIAL VORTICITY APPEARS TO HAVE A DECENT HANDLE WITH AN UPPER LEVEL DISTURBANCE THAT WAS CROSSING THE COLORADO ROCKIES AT 18Z. GIVEN THE 18Z VERIFICATION WILL STAY CLOSE TO THE RAP ON TIMING OF THIS UPPER LEVEL FEATURE AS IT CROSSES EASTERN COLORADO AND WESTERN KANSAS LATER THIS EVENING. GIVEN LATE DAY INSTABILITY AND LOCATION OF LOW LEVEL FORCING AHEAD OF THIS UPPER LEVEL TROUGH NEAR A SURFACE BOUNDARY THAT WILL EXTEND FROM SOUTHEAST COLORADO INTO NORTH CENTRAL KANSAS THERE WILL BE A CHANCE FOR SCATTERED THUNDERSTORMS LATE THIS AFTERNOON ACROSS NORTH CENTRAL KANSAS AND PORTIONS OF WEST KANSAS. BASED ON THE 21Z TUESDAY AND 00Z WEDNESDAY CAPE AND 0-6KM SHEAR FROM THE NAM A FEW STORMS LATE TODAY MAY BE SEVERE WITH THE AREA MORE FAVORABLE FOR HAIL GOLF BALL SIZE OR LARGER ALONG WITH WIND GUST IN EXCESS OF 60 MPH WILL BE ALONG AND NORTH OF A DIGHTON AND LARNED LINE. THUNDERSTORMS WILL THEN INCREASE IN AREAL COVERAGE EARLY TONIGHT AS THE UPPER LEVEL DISTURBANCE CROSSES THE CENTRAL HIGH PLAINS AND A SURFACE BOUNDARY MOVES ACROSS SOUTHWEST KANSAS. THE AREA THAT WILL BE MORE FAVORABLE FOR WIDESPREAD THUNDERSTORMS EARLY TONIGHT WILL BE ALONG AND NORTH OF A 700MB +10C TO +13C BAROCLINIC ZONE. GIVEN THE 12Z NAM AND 12Z GFS THIS FAVORABLE AREA WILL BE NORTHEAST OF A SYRACUSE TO DODGE CITY THE PRATT LINE. ALSO GIVEN THE HIGH PRECIPITABLE WATER VALUES PERIODS THERE WILL BE A CHANCE FOR PERIODS OF HEAVY RAIN IN THIS AREA AS WELL. BUFR SOUNDINGS INDICATING WINDS NEAR THE SURFACE BEHIND THE COLD FRONT WILL RANGE FROM 20 TO 30 KNOTS AS THE LOWER LEVELS BEGIN TO SATURATE. BY 12Z WEDNESDAY THE DEPTH OF THIS LOW LEVEL MOISTURE APPROACHES 3000FT WHICH SUPPORTS INSERTING A SLIGHT CHANCE FOR LIGHT DRIZZLE FOR SEVERAL HOURS EARLY WEDNESDAY MORNING. BY LATE MORNING THIS LOW LEVEL MOISTURE WILL BEGIN TO ERODE FROM SOUTHWEST NORTHEAST AND GIVEN SOME AFTERNOON SUNSHINE ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS THE HIGHS ARE EXPECTED TO CLIMB BACK INTO THE MID 70S BASED ON THE 00Z THURSDAY 850MB TEMPERATURES. FURTHER NORTH, NEAR THE INTERSTATE 70 CORRIDOR THE CLOUDS AND 850MB TEMPERATURES AT 00Z THURSDAY SUGGEST HIGHS ON IN THE UPPER 60S TO NEAR 70. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 313 PM CDT TUE SEP 9 2014 THE TREND WILL BE FOR COOLER AND WETTER IN THE VERY EARLY PERIOD OF THE LONG TERM FORECAST. THE PERIOD FROM WEDNESDAY INTO THE BEGINNING OF THE WEEKEND WILL THEN BE FOLLOWED BY A MODERATE REBOUND BACK TOWARD THE 80S BY THE MIDDLE OF NEXT WEEK. ALL THREE MODELS, THE ECMWF, GFS AND NAM INDICATED PRECIPITATION ALONG A STRONG FRONTOGENETIC ZONE ACROSS CENTRAL AND FAR WESTERN KANSAS INTO SOUTHEAST COLORADO FROM LATE THURSDAY NIGHT AND SPREADING EAST OVER CENTRAL KANSAS FRIDAY MORNING. SOME VARIABILITY IS EXPECTED AS THE BETTER FORCING IN THE MID LEVELS IS NOT EXPECTED TO SLIDE ALL THE WAY THROUGH THE CWA INTO OKLAHOMA, HENCE A BAND OF HIGHER RAIN AMOUNTS COULD FALL SOMEWHERE FROM THE HIGHWAY 54 CORRIDOR NORTHWARD AS THE NAM SUGGESTS. OTHER LOCATIONS SHOULD STILL GET SOME, BUT GENERALLY MUCH LIGHTER PRECIPITATION AMOUNTS OF A FEW HUNDREDTHS AS THE SECONDARY FRONTAL BOUNDARY MOVES THROUGH THE REGION IN THE FORM OF SCATTERED SHOWERS IF NOT A PERIOD OF RAIN. OF MUCH LONGER DURATION AND IMPACT WILL BE THE WIDESPREAD STRATUS THROUGH THE AREA, INHIBITING INSOLATION AND ENHANCING COLD ADVECTION. THE NUMEROUS MODELS AND BLEND SOLUTIONS STRONGLY SUPPORTS LOW 50S ACROSS MUCH OF THE AREA FOR A HIGH TEMPERATURES ON FRIDAYS. TEMPERATURES THIS COOL WILL REPRESENT ONLY A FEW DEGREES ABOVE RECORD MIN-MAXIMUM TEMPERATURES FOR SEPTEMBER 12TH AT LEAST LOCALLY AT DDC. A WARMING TEND WILL BE SLOW THROUGH THE WEEKEND PERIOD. THE MEAN LAYER WILL RETURN TO GENERALLY ZONAL PATTERN BY SUNDAY AFTER THE LARGE WAVE EXISTS. THE NEXT WAVE WILL NOT BECOME A POTENTIAL IMPACT UNTIL AROUND LATE SUNDAY OR MONDAY. THE PATTERN SUGGEST SOUTHWEST KANSAS COULD BE SPLIT AS FAR AS UPPER DYNAMIC FORCING GOES, WITH POSSIBLE MCS ACTIVITY TO THE NORTH IN THE DAKOTAS AND NEBRASKA AND SHORTWAVE ENERGY IN THE PANHANDLES. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 659 PM CDT TUE SEP 9 2014 ASIDE FROM SCATTERED THUNDERSTORMS WITH BRIEF STRONG WINDS THAT COULD AFFECT THE TERMINALS THROUGH THE EVENING, VFR CONDITIONS CAN BE EXPECTED, WITH SOUTH WINDS BECOMING NORTH BETWEEN 04 AND 08Z AFTER AS THE COLD FRONT PASSES. MVFR CIGS WILL LIKELY DEVELOP TOWARD MORNING WITH DIURNAL COOLING AND COLD ADVECTION. BUT WITH DAYTIME HEATING, SKIES SHOULD BECOME PARTLY SUNNY AFTER 16Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 73 49 65 / 40 10 0 10 GCK 62 73 49 63 / 50 20 10 10 EHA 62 75 52 69 / 20 10 10 10 LBL 64 76 51 67 / 20 10 0 10 HYS 62 68 45 62 / 70 20 0 10 P28 70 78 53 71 / 30 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BURGERT LONG TERM...RUSSELL AVIATION...FINCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 219 PM CDT TUE SEP 9 2014 KSZ030-031-043>046-061>066-074>081-084>090-101000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 219 PM CDT TUE SEP 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWEST INTO CENTRAL KANSAS LATE THIS AFTERNOON AND BECOME MORE NUMEROUS THIS EVENING AS A STRONG COLD FRONT PUSHES SOUTH ACROSS WESTERN KANSAS. A FEW SEVERE STORMS WILL BE POSSIBLE IN THE AREA NORTHEAST OF A SCOTT CITY TO PRATT LINE. GOLF BALL SIZE HAIL OR LARGER AND DAMAGING WINDS GREATER THAN 60 MPH WILL BE POSSIBLE. PERIODS OF HEAVY RAINFALL CAN ALSO BE EXPECTED WHICH MAY CAUSE PONDING OF WATER ON ROADWAYS. STRONG STORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND GUSTY WINDS OF UP TO 60 MPH WILL BE POSSIBLE FARTHER SOUTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED FOR HAIL AND WIND REPORTS LATE THIS AFTERNOON AND EVENING NORTHEAST OF A SCOTT CITY TO PRATT LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC BURGERT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
630 PM CDT TUE SEP 9 2014
KSZ065-100015-
PAWNEE KS-
630 PM CDT TUE SEP 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PAWNEE COUNTY UNTIL
715 PM CDT...
AT 630 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FRIZELL...MOVING NORTHEAST AT 50 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LARNED...ASH VALLEY AND FRIZELL.
LAT...LON 3815 9922 3830 9930 3834 9904 3833 9903
3826 9903 3826 9892
TIME...MOT...LOC 2330Z 237DEG 43KT 3824 9918
KRUSESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT TUE SEP 9 2014
KSZ045-100100-
NESS KS-
659 PM CDT TUE SEP 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NESS COUNTY UNTIL 800 PM
CDT...
AT 658 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF BEELER...MOVING NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NESS CITY...BAZINE...RANSOM...BROWNELL...BEELER AND ARNOLD.
LAT...LON 3843 9961 3837 10020 3856 10024 3866 10004
3869 9960
TIME...MOT...LOC 2358Z 237DEG 43KT 3851 10008
KRUSESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
800 PM CDT TUE SEP 9 2014
KSZ031-100145-
ELLIS KS-
800 PM CDT TUE SEP 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY UNTIL 845 PM CDT...
AT 800 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAYS...MOVING NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HAYS...VICTORIA...WALKER...CATHERINE...SCHOENCHEN...YOCEMENTO...
ANTONINO...MUNJOR...EMMERAM AND TOULON.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY AFTERNOON FOR CENTRAL KANSAS AND CENTRAL KANSAS.
LAT...LON 3871 9904 3870 9940 3886 9952 3888 9952
3913 9926 3913 9904
TIME...MOT...LOC 0100Z 237DEG 43KT 3885 9937
KRUSEThe Dodge City radar (KDDC), 132 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
8 thunderstorm wind. Local standard time, as filed.
Winds were estimated to be 70 MPH.
Ten inch diameter tree branches were broken by the high wind.
Winds were estimated to be 70 MPH.
Winds were estimated to be 65 MPH.
Trees were uprooted, 2 sheds were destroyed, power lines were blown down and a propane tank was rolled.
Power lines were blown down in the area.
Power lines were blown down by the high wind.
Winds were estimated to be 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544411, 544412, 544413, 544414, 544408, 544409, 544410, 544415.